Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Indianapolis, IN

March 1, 2017Rush County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 1, 2017, 12:33 AM EST for Rush County, Shelby County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 12:33 AM EST (05:33 UTC)
Expired
Mar 1, 2017, 1:01 AM EST
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 49 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:29 PM ESTTornado WatchSPC12 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

960 
WUUS53 KIND 010533
SVRIND
INC139-145-010615-
/O.NEW.KIND.SV.W.0011.170301T0533Z-170301T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1233 AM EST WED MAR 1 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Shelby County in central Indiana...
  Southwestern Rush County in central Indiana...

* Until 115 AM EST.

* At 1232 AM EST, a severe thunderstorm was located near Shelbyville,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Shelbyville, Rushville, Morristown, Carthage, Fairland, Marietta,
  Manilla, Arlington and Boggstown.

This includes Interstate 74 between mile markers 106 and 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 500 AM EST for central and
east central Indiana.

LAT...LON 3940 8586 3952 8595 3958 8595 3970 8575
      3970 8563 3977 8563 3979 8560 3979 8554
      3958 8537
TIME...MOT...LOC 0532Z 238DEG 29KT 3953 8584 

HAIL...1.00IN
WIND...60MPH
 
$$

JAS
2 follow-up statements
384 
WWUS53 KIND 010550
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1250 AM EST WED MAR 1 2017

INC139-145-010615-
/O.CON.KIND.SV.W.0011.000000T0000Z-170301T0615Z/
Shelby IN-Rush IN-
1250 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EST
FOR EAST CENTRAL SHELBY AND SOUTHWESTERN RUSH COUNTIES...

At 1249 AM EST, a severe thunderstorm was located near Rushville, or
14 miles east of Shelbyville, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rushville, Arlington and Manilla. 

This includes Interstate 74 between mile markers 117 and 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 500 AM EST for central
Indiana.

LAT...LON 3944 8576 3954 8572 3962 8562 3966 8558
      3972 8548 3958 8537
TIME...MOT...LOC 0549Z 251DEG 43KT 3959 8553 

HAIL...1.00IN
WIND...60MPH
 
$$

JAS
398 
WWUS53 KIND 010601
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
101 AM EST WED MAR 1 2017

INC139-145-010611-
/O.CAN.KIND.SV.W.0011.000000T0000Z-170301T0615Z/
Shelby IN-Rush IN-
101 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY AND
SOUTHWESTERN RUSH COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A tornado watch remains in effect until 500 AM EST for central
Indiana.

LAT...LON 3944 8576 3954 8572 3962 8562 3966 8558
      3972 8548 3958 8537
TIME...MOT...LOC 0559Z 238DEG 29KT 3964 8542 

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 12:26 AM EST, 7 minutes earlier.

Area forecast discussion, Mar 1, 12:26 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1226 AM EST Wed Mar 01 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 330 PM EST Tue Feb 28 2017

Severe storms expected to develop and move through central
Indiana later tonight and during the overnight, with potential for
tornadoes, large hail and damaging winds. The threat will continue
into Wednesday morning until a cold front moves through to bring
it to an end. Small chances for rain or snow will be off and on
Wednesday night through Friday night for parts of the area, but a
warmup will come for the weekend. More rain chances arrive to end
the weekend and start the work week.

&&

.NEAR TERM /Overnight/...
Issued at 1145 PM EST Tue Feb 28 2017

Updated to include Tornado Watch number 49 for the northern central
Indiana counties through 7 am. Current thinking is there will be a
lull for the next couple of hours, but then any pre-squall
supercells and the squall line itself will be the main concerns with
all severe weather types possible.

Previous discussion follows...
Issued at 1007 PM EST Tue Feb 28 2017

Convection spreading over southwest sections of the forecast area
ahead of an upper wave over southern Illinois. This wave should pass
off to the east around 010700Z, but short term model guidance
suggests a squall line type feature associated with a cold front may
begin moving into the northwestern zones after 010600Z. This
evening's upper air indicates deep shear more than adequate for
severe convection, although the better axis of lapse rates is over
the southern parts of the state and farther south. Tornadic
potential exists with discrete cells tonight, as well as embedded
circulations within lines.

Previous discussion follows.

Forecast focus is on severe weather expected tonight-both the
threats and the timing. Incredible dynamics are coming into place
over the area with a strong upper jet and low level jet forecast to
come into phase tonight over the Ohio Valley. While instability
could be a somewhat limiting factor given the timing during the
night and no sunshine today, moisture return has been ample on
southerly flow and dewpoints in the 60s are already making their way
into central Indiana. The vertical shear profiles are extremely
favorable for rotating storms, and LCLs and LFCs are sufficiently
low to not impede tornado development.

Best estimate on timing of severe potential for the area at this
point is starting around 9pm in the western counties, 10-11
central and midnight or so east. Initially more discrete cells
are anticipated that could possibly morph into a line as they
move across the area, but some models are also indicating they may
keep their more discrete nature. There is also potential after
this first batch of storms that another may come behind them in
the form of a squall line ahead of the cold front.

Given the shear profiles, the tornado threat will continue through
the overnight hours, along with potential for very large hail and
damaging winds.

Also of note...southern counties received a couple of rounds of
showers and thunderstorms already today, with around an inch of
rain or more in some locations. With another couple of rounds
moving through tonight and ample moisture, see potential for
flash flooding and have issued a flash flood watch for that area.

&&

.SHORT TERM /Wednesday through Wednesday night/...

Issued at 330 PM EST Tue Feb 28 2017

Thunderstorms should be ongoing across the area to start the day
on Wednesday. A threat for severe storms will continue ahead of
the cold front which should somewhere in the forecast area at 12z
Wednesday morning. The threat should quickly come to an end by
around 15z or so as model consensus has the front east of the area
12-18z, depending on your model of choice, with the GFS faster and
the NAM slower. Given the time of day and waning instability
threat should be for damaging winds mainly as the aforementioned
ongoing storms start to fade in intensity.

Storm chances move out by Wednesday afternoon, and rain showers
should be exiting as well. An upper wave moving in from the north
will bring some rain chances transitioning to rain/snow mix over
to snow in the north and central parts of the forecast area early
evening into Wednesday night. No accumulation expected.

&&

.LONG TERM /Thursday through Tuesday/...

Issued at 145 PM EST Tue Feb 28 2017

A clipper type system could move through the Great Lakes Thursday
afternoon and night bringing chances for precip to much of the
area. Temperatures look warm enough Thursday afternoon for rain,
but a mix with snow could occur Thursday evening before
transitioning to all snow from north to south during the night.
Little to no accumulation expected.

Another clipper system will move through Friday night and could
bring chances for snow showers to the northern counties. Again
little to no accumulation expected.

Warmer air arrives Saturday and temperatures well above normal
then expected through Tuesday. Sunday night a front system will
approach and keep rain chances in the forecast through Monday
night.

&&

.AVIATION /Discussion for the 010600Z TAF Issuance/...
Issued at 1226 AM EST Wed Mar 01 2017

Potential for severe weather continues overnight. One and possibly
two squall lines, will move over the terminals overnight per radar
trends and the HRRR reflectivity progs. So have tempo IFR conditions
in thunderstorms with hail and gusts to near 50 knots through 12z.
Then, cold front should move through 12z-14z. After that, kept VCSH
in for a several hours with the trailing upper trough still to the
west. Ceilings should be borderline MVFR and VFR through the
remainder of the TAF period. Confidence in exact timing related to
thunderstorms is low but in trends is moderate or better.

Winds will shift from southwest to west behind lines and the cold
front and gust to 30 knots at times.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for INZ067>072.

&&

SYNOPSIS...CP
NEAR TERM...CP/JAS/MK
SHORT TERM...CP
LONG TERM....CP
AVIATION...MK
Hazardous weather outlook, Feb 28, 4:53 PM EST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
453 PM EST Tue Feb 28 2017

INZ028>030-035>039-043>048-051>057-060>065-067>072-012200-
Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-
Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Crawfordsville,
Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
453 PM EST Tue Feb 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Moderate risk for severe weather.

Hazards: Tornadoes...Large Hail...Damaging winds...and heavy rain
causing flooding.

Timing: Severe storms are possible any time tonight, but the highest
threat will be from 10 PM through the nighttime hours.

Discussion: A frontal system will bring showers and thunderstorms to
central Indiana tonight. Some of the storms will be severe, with all
types of severe weather possible. The potential exists for multiple
waves of severe weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There is a Slight Risk of severe weather for the southeast
half of central Indiana on Wednesday morning. Damaging winds, large
hail, and isolated tornadoes are possible along with cloud to ground
lightning and brief heavy rain.

Discussion: Severe weather will likely be ongoing at daybreak
Wednesday as a cold front move east across the area. The severe
threat will diminish across central Indiana by late morning. A
clipper system will move through Thursday night bringing rain and
snow showers to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening through Wednesday morning.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-031-040>042-049-012200-
Carroll-Howard-Madison-Delaware-Randolph-Henry-
Including the cities of Kokomo, Anderson, and Muncie
453 PM EST Tue Feb 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Enhanced Risk for severe weather.

Hazards: Damaging winds...tornadoes...large hail...and heavy rain.

Timing: Severe storms are possible mainly after 10 PM and then
through the night.

Discussion: A frontal system will bring showers and thunderstorms to
central Indiana tonight. Some of the storms will be severe, with all
types of severe weather possible. The potential exists for multiple
waves of severe weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There is a Slight Risk of severe weather for the southeast
half of central Indiana on Wednesday morning. Damaging winds, large
hail, and isolated tornadoes are possible along with cloud to ground
lightning and brief heavy rain.

Discussion: Severe weather will likely be ongoing at daybreak
Wednesday as a cold front move east across the area. The severe
threat will diminish across central Indiana by late morning. A
clipper system will move through Thursday night bringing rain and
snow showers to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this evening through Wednesday
morning..

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Feb 28, 10:45 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1045 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             1 S MARTINSVILLE        39.41N  86.42W
02/28/2017  E0.88 INCH       MORGAN             IN   PUBLIC

&&

BHH
Special weather statement, Feb 28, 10:48 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1048 PM EST Tue Feb 28 2017

INZ038>042-047>049-054>057-062>064-010530-
Tipton-Hamilton-Madison-Delaware-Randolph-Marion-Hancock-Henry-
Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-
Including the cities of Anderson, Muncie, Indianapolis,
Shelbyville, Bloomington, and Columbus
1048 PM EST Tue Feb 28 2017

...Strong Wind Gusts Associated with Thunderstorms...

Thunderstorms occurring across parts of central Indiana may
produce small hail and wind gusts to around 50 mph.
Local storm report, Feb 28, 10:56 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1056 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     7 SW INDIANAPOLIS       39.72N  86.29W
02/28/2017  M46 MPH          MARION             IN   ASOS

&&

CORRECTED EVENT

BHH
Local storm report, Feb 28, 11:01 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1101 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     ZIONSVILLE              39.95N  86.27W
02/28/2017  M64 MPH          BOONE              IN   AWOS

&&

BHH
Local storm report, Feb 28, 11:02 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1102 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND GST     3 NW MUNCIE             40.24N  85.40W
02/28/2017  M52 MPH          DELAWARE           IN   ASOS

&&

BHH
Local storm report, Feb 28, 11:08 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1108 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     FISHERS                 39.95N  86.02W
02/28/2017  M65 MPH          HAMILTON           IN   BROADCAST MEDIA

&&

DRT

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:23 PM ESTSevere Thunderstorm WarningINDClay, Sullivan, Vigo37 min
Feb 28, 10:35 PM ESTTornado WarningINDKnox, Sullivan25 min
Mar 1, 1:07 AM ESTSevere Thunderstorm WarningINDJackson, Jennings38 min
Mar 1, 1:20 AM ESTAreal Flood WarningINDJackson, Jennings6 hr
Mar 1, 2:14 AM ESTSpecial Weather StatementINDMontgomery31 min
Mar 1, 2:46 AM ESTSpecial Weather StatementINDBoone, Clinton, Hamilton, Tipton29 min
Mar 1, 2:53 AM ESTSpecial Weather StatementINDClay, Hendricks, Morgan, Putnam37 min
Mar 1, 4:50 AM ESTSevere Thunderstorm WarningINDClay, Morgan, Owen, Putnam20 min
Mar 1, 5:36 AM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jennings, Johnson, Rush and 1 more39 min
Mar 1, 6:02 AM ESTSevere Thunderstorm WarningINDJennings22 min
Mar 1, 7:09 AM ESTAreal Flood WarningINDJackson, Jennings3 hr
Mar 1, 11:23 AM ESTRiver Flood WarningINDJackson, Jennings, Washington13 hr
Mar 1, 11:23 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDLawrence, Martin7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDLawrence, Martin7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDLawrence, Martin7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDGreene, Monroe, Owen3 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDDaviess, Greene, Knox4 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.